More Tips

Advice from the Mailing List

You are not going crazy. Your brain has been damaged by Lariam and its effects are cyclical and unpredictable; however, in time, you will get better.

I have become very withdrawn, finding crowed places too noisy

Much like you, I, too, cannot endure large crowds. Everything is reduced to a cacophonous babble that I cannot understand. It is opined that Lariam has stripped the myelin sheaths from the neurons in our brain, leaving us unable to filter out the billions of stimuli that bombard us every second of every day; stimuli that the normal brain can selectively filter out. E.g., strobe lights of any kind (to include the flash components of digital cameras) completely and totally shut down my brain and leave me unable to function at all. When I attend functions or events that involve large crowds, I always carry very dark sunglasses and special, sound-filter earplugs that allow me to hear the full range of sounds but reduce the volume to compensate for my brains deficiency.

[I] had a MRI yesterday under neurologist supervision but seems I should get some “balance system” tests done, which I will discuss with him when I go for my results.

Please do not be saddened at the results of these tests, especially when the doctor says that they’re normal and nothing wrong can be determined. Lariam’s damage to the brain is not revealed by such tests. However, I encourage you to undergo them anyway, just to reassure you that you are a healthy, vibrant person aside from the damage that Lariam has done to your brain. All of us have experienced doctors who observe our symptoms and then attempt to categorize them within the limits of their specialty. “Oh, your vertigo is definitely being caused by an anomalous problem within your inner ear, but the tests I performed cannot substantiate it for some reason.” When you then suggest to your doctor that, since all such anomalous inner-ear problems manifest themselves in a specific part of the brain, and, just perhaps, it is that part of your brain that is damaged, he then dismisses you with some snide remarks that indicate that you, the patient, could never know as much as he about such symptoms. Jill, we’ve all been there and have endured such frustrations at the hands of physicians of every specialty who just do not know enough about the brain to treat our problems.

Last week I suffered another serious vertigo episode that hospitalized me for a few hours one afternoon. The ambulance crew administered Zofran to ease my severe nausea and vomiting, and the ER doctor gave me a prescription for the same medicine. It really did ease my vertigo and helped me get on with my day. While I loathe the idea of consuming any chemicals whatsoever, I have always been an advocate for taking those medications that are necessary to bring my brain chemistry to a state of harmony. I’ve said it before on this site: when the brain’s 3 main chemicals – serotonin, dopamine and norepinephrine – are out of sync, it’s like one of the 3 tenors singing off key. It’s vital to your health and stability to do what is necessary to return these chemicals to a state of harmony before life can go on normally.

Can anyone please tell me now long I can expect these symptoms to last? How long does it take the brain to retrain itself and can it do this without treatment?

Unfortunately, Jill, there is no answer to those questions. However, I PROMISE you that you will get better over time. Treatment is necessary if your brain’s chemistry requires a rebalance. Only you will know how much. If, for example, you require medication to combat acute insomnia, take the medication. I personally believe that acute insomnia is the only life-threatening symptom of Lariam’s multiplicity of damaging effects. In addition to taking Ambien for sleep, I also had to take benzodiazepines for severe anxiety and panic attacks. Fortunately, I was educated about the addictive powers of benzodiazepines and knew that I had to wean myself off of them as soon as possible.

You definitely have been through the worst by now, Jill, and your brain will heal over time. But it is a slow and tedious process that requires patience and practice. Doing anything that maximizes the use of your brain, challenges it and teaches it new things will help over time.

E.g.: If you’re right handed, learn to become completely ambidextrous. Try studying a new language. Take up golf. But only do such things if they can be done in a positive manner. The first and most important challenge is to teach yourself once again how to be positive and happy in light of the brain damage that is now part of your life. That, too, can only be achieved with practice.

All the best,

—Jim (Lariam, ’00)

I took Lariam for seven weeks in 1995 and suffered an acute anxiety reaction including hyperventilation for about six months. Once this initial reaction had subsided I thought that the drug was completely out of my system and I could just put my problems down to experience and forget about it. However, for the next ten years I found that in certain situations my anxiety levels were greatly increased to a point that was terrifying and debilitating – mainly in certain social and performance situations (and in particular when I had to give a talk or presentation). I couldn’t understand why I was going through this, but never thought that it was to do with Lariam, because I believed that I had got over the effect of the drug.

In 2006 my problems with panic came to a point where I had to seek medical help. I was also suffering from severe abdominal pains, which I now believe are the result of a slightly malfunctioning nervous system (I have had numerous abdominal tests which have given me the all clear). Thankfully my doctor (or general practitioner as we call them here in the UK) was reasonably sympathetic and referred me to the London Hospital for Tropical Diseases, where a specialist (who actually thinks very highly of Lariam) acknowledged in writing that it is likely that I have been affected by this drug in the long-term.

I am not writing this to depress you, but to say that this “acknowledgment” that I “most probably” have been affected by Lariam is a source of great comfort to me, and it helps me in my dealings with my employer, who, as it happens, is also reasonably sympathetic.

The long-term problems come and go, and therefore, as others have written, are cyclical. At the moment I feel I am going through an easier part of the cycle. Life is made easier when you recognise how Lariam has affected your nervous system, and you acknowledge your limitations and learn to live within those limitations. It is a kind of disability that one has to work round.

I believe that Lariam has caused damage to some part of my brain stem with the result that nervous reactions are not synchronised as smoothly as they ought to be. It is analogous to the gears in the gear box of a car not engaging smoothly as you speed up and slow down – major changes in levels of activity can cause panic reactions (“the crunching and slipping of the gears”). So, for example, in situations where I need to be alert and focused (such as in giving a speech) I find that my nervous system does not cooperate – the correct neurotransmitter does not seem to “kick in” at the right time, as it used to in my pre-Lariam days. I can’t get into the right frame of mind, and so I panic. Once I succeed in getting “into gear” I am then fine.

I think that once we know what is wrong with us then the long-term problems can be managed, and from my experience I believe that life does get easier. The most important thing is to not be fobbed off by ignorant and complacent medics. There is so much evidence on the internet about the effects of Lariam, that there is no excuse for this kind of behaviour.

I hope my thoughts help, and most of all I wish you a speedy recovery.

—Allistair, UK